Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 239, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 15, 2013, 4:55 PM CDT for Harvey County, Reno County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2013, 4:55 PM CDT (21:55 UTC)
- Expired
- Sep 15, 2013, 5:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Harvey County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 5:00 PM CDT | TSTM WND DMG | 1 N Burrton, KS | LAW ENFORCEMENT REPORTS A TELEPHONE POLE WAS SNAPPED AS WELL AS DAMAGE TO SIGNS JUST NORTH OF BURRTON. TIME IS ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 393 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
631
WUUS53 KICT 152155
SVRICT
KSC079-155-152245-
/O.NEW.KICT.SV.W.0239.130915T2155Z-130915T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT SUN SEP 15 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
EAST CENTRAL RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURRTON...
AND MOVING EAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NEWTON...BURRTON...HALSTEAD...SEDGWICK...HESSTON...NORTH NEWTON AND
NEWTON AIRPORT.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 23 AND 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3816 9728 3792 9726 3791 9780 3812 9782
TIME...MOT...LOC 2155Z 264DEG 23KT 3803 9769
HAIL...1.75IN
WIND...60MPH
$$
KETCHAM3 follow-up statements
695
WWUS53 KICT 152205
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
505 PM CDT SUN SEP 15 2013
KSC155-152215-
/O.CAN.KICT.SV.W.0239.000000T0000Z-130915T2245Z/
RENO KS-
505 PM CDT SUN SEP 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RENO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3792 9770 3812 9769 3816 9728 3792 9726
TIME...MOT...LOC 2205Z 264DEG 23KT 3804 9761
$$
KSC079-152245-
/O.CON.KICT.SV.W.0239.000000T0000Z-130915T2245Z/
HARVEY KS-
505 PM CDT SUN SEP 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARVEY COUNTY
UNTIL 545 PM CDT...
AT 502 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURRTON...AND
MOVING EAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
NEWTON...HALSTEAD...HESSTON...NORTH NEWTON AND NEWTON AIRPORT.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 23 AND 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3792 9770 3812 9769 3816 9728 3792 9726
TIME...MOT...LOC 2205Z 264DEG 23KT 3804 9761
HAIL...1.25IN
WIND...60MPH
$$
KETCHAM554
WWUS53 KICT 152220
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT SUN SEP 15 2013
KSC079-152245-
/O.CON.KICT.SV.W.0239.000000T0000Z-130915T2245Z/
HARVEY KS-
520 PM CDT SUN SEP 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARVEY COUNTY
UNTIL 545 PM CDT...
AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HALSTEAD...AND
MOVING EAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
NEWTON...HESSTON...NORTH NEWTON AND NEWTON AIRPORT.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 23 AND 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3792 9770 3812 9769 3816 9728 3792 9726
TIME...MOT...LOC 2220Z 264DEG 23KT 3807 9752
HAIL...1.25IN
WIND...60MPH
$$
KETCHAM512 WWUS53 KICT 152243 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 543 PM CDT SUN SEP 15 2013 KSC079-152253- /O.EXP.KICT.SV.W.0239.000000T0000Z-130915T2245Z/ HARVEY KS- 543 PM CDT SUN SEP 15 2013 ...THE SEVERE THUNDERSTORM WARNING FOR HARVEY COUNTY WILL EXPIRE AT 545 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH A CLUSTER OF THUNDERSTORMS. LAT...LON 3792 9770 3812 9769 3816 9728 3792 9726 TIME...MOT...LOC 2243Z 264DEG 23KT 3808 9733 $$ KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:01 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 15, 3:01 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 301 PM CDT SUN SEP 15 2013 .SYNOPSIS... ISSUED AT 250 PM CDT SUN SEP 15 2013 A COLD FRONT STRETCHING FROM NORTHEAST TO CENTRAL AND SOUTHWEST KANSAS IS KEEPING ON ITS SOUTHEAST TRACK. THIS FRONT WILL PUSH THROUGH THIS EVENING...AND A RIDGE WILL BE ON ITS TAILS FOR MONDAY. A FAIRLY ACTIVE PATTERN IS IN PLACE TO KEEP SYSTEMS MOVING ACROSS THE CONUS. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 250 PM CDT SUN SEP 15 2013 AS MENTIONED IN THE SYNOPSIS...THE COLD FRONT SHOULD CONTINUE TO SLIDE THROUGH THE REST OF KANSAS AND INTO OKLAHOMA THIS EVENING AND TONIGHT. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BUBBLE UP ALONG AND BEHIND THIS FRONTAL FEATURE THIS AFTERNOON GIVEN DAYTIME HEATING AND . SOME OF THE STORMS COULD BE STRONG WITH ABOVE 1K J/KG CAPE VALUES MAINLY IN SOUTH CENTRAL KANSAS...HOWEVER 0-6KM BULK SHEAR VALUES ARE LESS THAN 30KTS ACCORDING TO THE MODELS DURING THIS RESPECTIVE TIME FRAME FOR ALL BUT THE RUC WHICH HAS VALUES JUST AT 40KTS. PRECIPITATION ACTIVITY IS STILL ANTICIPATED TO LINGER INTO MUCH OF MONDAY AND TUESDAY WHEN ANOTHER SHORTWAVE IN THE MID LEVELS MOVES THROUGH THE AREA. ANOTHER TROUGH AT 500MB AND 700MB IS GOING TO MOVE ONSHORE ON TUESDAY...WHILE THE 850MB TROUGH HALTS AND STARTS TO DEVELOP ALONG THE FRONT RANGE. EVENING POPS ON TUESDAY WERE SLIGHTLY DROPPED FROM THE PREVIOUS FORECAST...BUT THE MAIN TRENDS FOR ALL OTHER PARAMETERS WERE MAINTAINED. COOLER AIR ON MONDAY AND CLOUD COVER WILL KEEP HIGHS BELOW SEASONAL NORMAL BY 5 DEGREES IN SOUTH CENTRAL KANSAS AND AS MUCH AS 10 DEGREES IN CENTRAL KANSAS. TUESDAY SHOULD REBOUND BACK TO ABOVE NORMAL IN THE MID TO UPPER 80S. JUANITA .LONG TERM...(WEDNESDAY THROUGH SUNDAY) ISSUED AT 250 PM CDT SUN SEP 15 2013 WEDNESDAY THRU THURSDAY: IN THIS TIME FRAME...THE NEXT SYSTEM IS EXPECTED TO MOVE THROUGH THE PLAINS. WHILE THE CENTER OF THE LOW STAYS ACROSS THE CANADIAN AND U.S. BORDER AND MOVES THE FRONT ON WEDNESDAY INTO THURSDAY...THERE ARE MODEL DIFFERENCES IN ITS TIMING. ECMWF IS MORE PROGRESSIVE WITH PUSHING THE FRONT THROUGH THE AREA. THERE COULD BE A CHANGE IN PRECIP ACTIVITY WITH THIS DIFFERENCE. POPS WERE SLIGHTLY INCREASED FOR THURSDAY AND THURSDAY EVENING WITH A SMIDGEN OF BETTER CONSISTENCY. FRIDAY THRU SUNDAY: CURRENT MODEL PREDICTIONS OF THIS TIME FRAME MAKE IT APPEAR THAT A RIDGE WILL BE IN PLACE. MODEL DISCREPANCIES BEGIN AT THE START OF NEXT WEEK WHICH MAY MAKE AN IMPACT TO THE FORECAST FOR SUNDAY DEPENDING ON THE POTENTIAL PROGRESSIVE NATURE OF THE SYSTEM. THIS IS TOO FAR OUT FOR ANY CERTAINTY IN EITHER PREDICTION OF THE NEXT SYSTEM TO MOVE THROUGH THE CENTRAL UNITED STATES. SLIGHT CHANCES WERE PUT IN FOR SUNDAY...BUT AGAIN CONFIDENCE IS LOW AT THIS TIME. JUANITA && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1245 PM CDT SUN SEP 15 2013 SCATTERED THUNDERSTORMS EXPECTED TO ERUPT BY 21-22Z NEAR HUT- ICT...ALONG A COLD FRONT SURGING SOUTH...WITH THIS ACTIVITY GETTING INTO KCNU 00-01Z. STRONGEST ACTIVITY WILL BE CAPABLE OF STRONG/GUSTY ERRATIC WINDS...DIME-QUARTER SIZE HAIL AND LOCALLY HEAVY RAIN. BEHIND INITIAL CONVECTION...OTHER AREAS OF SHOWERS/THUNDERSTORMS MAY REDEVELOP NORTH OF THE FRONT LATER THIS EVENING AS LOW-LEVEL JET STRENGTHENS...POSSIBLY AFFECTING THE ENTIRE AREA. FURTHERMORE...LOW MVFR TO POTENTIALLY IFR CIGS EXPECTED TO SPREAD SOUTH IN WAKE OF THE FRONT THIS AFTERNOON AND TONIGHT...ALONG WITH MODEST NORTH/NORTHEAST WINDS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 78 65 86 / 60 50 30 30 HUTCHINSON 62 75 63 85 / 60 50 30 30 NEWTON 61 74 62 83 / 60 50 30 30 ELDORADO 63 78 63 84 / 60 50 30 30 WINFIELD-KWLD 67 81 65 86 / 50 60 30 30 RUSSELL 58 72 61 86 / 40 40 40 30 GREAT BEND 59 73 62 85 / 40 40 40 30 SALINA 60 73 62 84 / 40 40 40 40 MCPHERSON 61 74 63 84 / 50 40 30 40 COFFEYVILLE 66 83 65 86 / 60 60 40 40 CHANUTE 64 78 63 85 / 60 60 40 40 IOLA 63 76 62 84 / 60 50 40 40 PARSONS-KPPF 65 81 64 85 / 60 60 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 15, 3:22 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 322 PM CDT SUN SEP 15 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 322 PM CDT SUN SEP 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING SCATTERED THUNDERSTORMS BEGAN TO DEVELOP THIS AFTERNOON AND WILL CONTINUE TO DEVELOP AND PERSIST THIS EVENING OVER PORTIONS OF CENTRAL...SOUTHERN AND EASTERN KANSAS...AS A COLD FRONT SURGES SOUTH ACROSS THE REGION. WHILE WIDESPREAD SEVERE WEATHER IS UNLIKELY...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF 55 MPH WINDS AND NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE FOR THE WEEK AHEAD ACROSS MUCH OF THE AREA. WHILE THE RISK FOR ORGANIZED SEVERE STORMS APPEARS LOW...A FEW STRONG STORMS WILL BE POSSIBLE ON THURSDAY INTO EARLY FRIDAY AS COLD FRONT MOVES SOUTH ACROSS KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/ADK/VJP
In the hours before
Special weather statement, Sep 15, 3:30 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT SUN SEP 15 2013 KSZ067-152100- RENO- 330 PM CDT SUN SEP 15 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 19 MILES SOUTHWEST OF HUTCHINSON...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3816 9782 3795 9783 3782 9826 3796 9833 TIME...MOT...LOC 2031Z 243DEG 17KT 3794 9821 KETCHAM
Special weather statement, Sep 15, 3:52 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT SUN SEP 15 2013
KSZ050-067-152145-
RENO-RICE-
352 PM CDT SUN SEP 15 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO AND RICE COUNTIES...
AT 347 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF RAYMOND...OR 24 MILES
SOUTHEAST OF GREAT BEND...AND MOVING EAST AT 20 MPH.
ALSO STRONG STORMS WERE LOCATED JUST TO THE SOUTHWEST OF
HUTCHINSON...MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3839 9794 3816 9793 3817 9782 3795 9783
3788 9847 3840 9847
TIME...MOT...LOC 2051Z 249DEG 17KT 3817 9843
KETCHAMLocal storm report, Sep 15, 4:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT SUN SEP 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 6 SE (HUT)HUTCHINSON MU 38.01N 97.79W
09/15/2013 E1.75 INCH RENO KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS LOTS OF GOLF BALL SIZED HAIL AND
40 MPH WINDS.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 3:30 PM CDT | Special Weather Statement | ICT | Reno | 30 min |
| Sep 15, 3:52 PM CDT | Special Weather Statement | ICT | Reno, Rice | 53 min |
| Sep 15, 4:22 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 38 min |
| Sep 15, 5:06 PM CDT | Special Weather Statement | ICT | Reno | 24 min |
| Sep 15, 5:13 PM CDT | Special Weather Statement | ICT | Sedgwick | 47 min |
| Sep 15, 5:46 PM CDT | Special Weather Statement | ICT | Harvey | 29 min |
| Sep 15, 6:02 PM CDT | Special Weather Statement | ICT | Sumner | 43 min |
| Sep 15, 6:06 PM CDT | Special Weather Statement | ICT | Sedgwick | 24 min |
| Sep 15, 6:17 PM CDT | Special Weather Statement | ICT | Butler | 43 min |
| Sep 15, 6:29 PM CDT | Special Weather Statement | ICT | Sedgwick | 46 min |
| Sep 15, 6:41 PM CDT | Special Weather Statement | ICT | Harper | 64 min |
| Sep 15, 6:55 PM CDT | Special Weather Statement | ICT | Butler | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.